Alert archive / Illinois / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 157, NWS Quad Cities, IA

October 23, 2001Jo Daviess County, Stephenson County, Illinois

NWS Quad Cities, IA issued this severe thunderstorm warning at Oct 23, 2001, 10:18 PM CDT for Jo Daviess County, Stephenson County, Illinois. It was in force for 42 min. 1 report came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Oct 23, 2001, 10:18 PM CDT (03:18 UTC)
Expired
Oct 23, 2001, 11:00 PM CDT
In force
42 min
Issued by
NWS Quad Cities, IA
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Jo Daviess County, IL, Stephenson County, IL

The radar

The Quad Cities radar (KDVN), 109 km from the middle of the area, began a volume at 03:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Oct 23, 10:26 PM CDTHail 1Winslow, IL1.00 inch hail reportey by emergency manager.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 3.3 hours before the alert went out and 105 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2001-10-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 542 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2001-10-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 115 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
542 J/kg
Mixed-layer CIN
-97 J/kg
Mixed-layer LCL
748 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
115 m²/s²
0-3 km storm-relative helicity
244 m²/s²
Significant tornado parameter
0.2
Supercell composite
1.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

338 
WUUS53 KDVN 240318
SVRMLI
ILC085-177-240400-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE QUAD CITIES IA
1018 PM CDT TUE OCT 23 2001

THE NATIONAL WEATHER SERVICE IN QUAD CITIES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  JO DAVIESS COUNTY IN NORTHWEST ILLINOIS
  STEPHENSON COUNTY IN NORTHWEST ILLINOIS

* UNTIL 1100 PM CDT

* AT 1013 PM CDT...THE PUBLIC REPORTED A SEVERE THUNDERSTORM WITH
  LARGE HAIL 5 MILES WEST OF NORA...OR 11 MILES WEST OF LENA...MOVING
  EAST AT 35 MPH.

* THE SEVERE THUNDERSTORM IS EXPECTED TO BE NEAR...
   NEAR WARREN NOW.
   NORA BY 1020 PM CDT.
   WINSLOW BY 1030 PM CDT.
   ORANGEVILLE BY 1040 PM CDT.

THIS SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING HAIL UP TO THE SIZE
OF GOLFBALLS OR 1.75 INCHES IN DIAMETER. TAKE COVER IN A STURDY
STRUCTURE AND GO INTO AN INTERIOR ROOM OR BASEMENT UNTIL THE STORM
PASSES.

LAT...LON 4244 9011 4237 9005 4246 8945 4257 8982

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 23, 1:45 PM CDT, 8 hours 33 minutes earlier.

Area forecast discussion, Oct 23, 1:45 PM CDT, 8 hours 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
145 PM CDT TUE OCT 23 2001

LINGERING POST-FRONTAL LLVL MOISTURE AND SUBSIDENCE INVERSION
COMBINING TO MAKE CLOUD COVER STUBBORN TO LEAVE ACRS MOST OF CWA...
BUT VIS LOOP SHOWING CLEARING SPREADING ACRS THE FAR SOUTH AND
BREAKS SPREADING ACRS NORTHWEST CWA...AS TEMPORARY SUBSIDENCE REGIME
HAVING SOME EFFECT. MAY SEE SOME CLEARING THIS EVENING...BEFORE MORE
CLOUDS ARRIVE LATER TONIGHT. HOW DO I GET IFPS TO SAY THAT?

MSAS SHOWING PRESSURE FALLS BUILDING OVER SOUTHERN IA...INDICATING
BOUNDARY FROM KS...TO SOUTHWEST LOWER MI TO SHIFT NORTH AGAIN. WELL
ADVERTISED 140+ KT H3 JET MAX ALREADY TAKING AIM AT SOUTHERN PLAINS
TODAY...AND COMPLEX BUT VIGOROUS VORT STRUCTURE SEEN ON CURRENT W/V
IMAGERY OVER NORTHWEST PACIFIC INTERMOUNTAIN REGION...QUICKLY TO MAKE
HEADWAY EAST-SOUTHEAST. THESE PROCESSES AND INHERENT LOW LEVEL
CYCLOGENESIS ALREADY FORMING DEEPENING SFC LOW OVER SD ATTM...WITH
SHORT RANGE MODELS SIMILARLY SWEEPING AND CONTINUE DEEPENING SFC LOW
EAST...TO WEST CENTRAL WI BY 12Z WED. NICE POT VORT ADVECTION AND
TROP FOLD CLOSE TO H4 MBS ACRS WEST IA BY LATE WED MORNING TO AID IN
BOMBING OF SFC LOW. ALL IN ALL...JUST PLAIN STRONG COOL SEASON
DYNAMIC SET UP TO CARVE LONG WAVE TROUGH ACRS THE CENTRAL CONUS ON
WED...WITH CLOSED UPPER VORTEX FORMING OVER MN. BIG EARLY SPRING-LIKE
SEVERE EVENT POSSIBLE JUST TO THE EAST AND SOUTHEAST OF DVN CWA ON WED.
STRONG COLD PUSH TO EVENTUALLY BE USHERED AROUND IT...DOWN ACRS THE
LOCAL AREA WITH SECONDARY COLD PUSH/FRONT WED EVENING.

SOUTHWEST 30 KT H85 JET...ALTHOUGH NOT AS FAVORABLE AS A SOUTH-
SOUTHEAST FETCH WOULD BE FOR MOISTURE/THTA-E TAP...STILL DOES DECENT
JOB ENOUGH TO SUPPORT SQUALL LINE THREAT LATE NIGHT/EARLY WED MORNING
AHEAD OF FIRST COLD FRONT...ALTHOUGH CONVECTIVE SYSTEMS TO SOUTH OF
REGION AND OTHER LIMITING FACTORS FOR GOOD THTA-E/MOISTURE SUPPORT
MAY LIMIT CONVECTIVE FEATURE TO A NARROW AND FAST MOVING LINE(WHICH
WOULD BE FAVORABLE WITH SATURATED CWA TO LIMIT FLOODING THREAT.)
LIKE AVNS SOLUTION OF SOME RETURN WAA PRECIP BREAKING OUT ACRS
THE CWA WITH ADVANCING WEST-TO-EAST ORIENTED WARM FRONT TONIGHT...
BEFORE MAIN PRE COLD-FRONTAL CONVECTION ARRIVES...BUT STILL WILL KEEP
LATE NIGHT CHANCE GOING. AM TORN BETWEEN 50 CHANCE POPS AND 60
LIKELYS...BUT MAY KEEP THE LATER. POST FRONTAL RAIN TO LAST INTO
WED AFTERNOON AFTER MAIN FROPA JUST AFTER 12Z...BUT AGAIN SECONDARY
COLD SURGE DOESNT KICK IN UNTIL AROUND 00Z THU OR SO...WHICH MAY
MILK OUT MORE SHOWERS ON ITS OWN.

H85 TEMPS ARE GENERALLY PROGGED TO CRASH TO -8 C ACRS THE NORTH...TO
-5 C SOUTH BY 12Z THU...AND THERE MAY BE WRAP AROUND FLURRIES ACRS
FAR NORTHERN CWA LATE WED NIGHT AND THU MORNING. DEEP SFC LOW JUST
NORTHEAST OF LK SUPERIOR TO INDUCE TIGHT ENOUGH PRESSURE GRADIENT
FAR ENOUGH TO THE SOUTHEAST OF IT TO CREATE BRISK WEST WINDS WED
NIGHT AND MUCH OF THU. CONSIDERING CLOUD COVER...WINDS...STEEP CAA...
AND POSSIBLE FLURRIES SUPPORT COLDER FAN HIGHS ON THU. SOME AREAS
MAY HAVE TROUBLE GETTING OUT OF 30S.

EXTENDED(FRI-TUE)...MODELS CONTINUE WEAKER WITH HANDLING OF FRI
VORT SYSTEM RIPPLING DOWN ACRS THE AREA IN CYCLONIC FLOW...BUT STILL
SHOULD SQUEEZE OUT PRECIP. MRF LLVL THERMAL PARAMETERS STILL SUPPORT
ALL SNOW...WHILE EURO JUST ACRS THE  NORTHEAST CWA. WILL ADJUST FRI
TO MOSTLY CLOUDY...BUT HOLD SNOW CHANCE OFF ONE MORE DAY. HIGHLY
AMPLIFIED RIDGE OVER ROCKIES TO USHER SECONDARY COLD SURGE DOWN
ACRS AREA FRI NIGHT INTO SAT...WITH SAT HIGHS ONLY IN LOWER 40S.
RIDGE TO THE CONTINUE TO PROGRESS EAST AND FLATTEN AS TRANSITION
BACK TO MODERATING ZONAL FLOW PATTERN SEEMS TO WANT TO HAPPEN BY
EARLY NEXT WEEK. DRY AND MODERATING CONDITIONS SUN THROUGH TUE.

.DVN...
IA...NONE.
IL...NONE.
MO...NONE.

HLADIK

In the hours before

Local storm report, Oct 23, 9:55 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
955 PM CDT TUE OCT 23 2001

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0905 PM    BELLEVUE                  IA   .88 INCH HAIL
10/23/01   JACKSON                        EVENT DURATION 5
                                          MINUTES. REPORTED BY
                                          STORM SPOTTER.

0927 PM    WARREN                    IL   1.75 INCH HAIL
10/23/01   JODAVIESS                      REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0936 PM    WINSLOW                   IL   .75 INCH HAIL
10/23/01   STEPHENSON                     REPORTED BY EMERGENCY
                                          MANAGEMENT.

0943 PM    GALENA                    IL   .25 INCH HAIL
10/23/01   JODAVIESS

The office that day

Everything else NWS Quad Cities, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 23, 10:56 PM CDTSevere Thunderstorm WarningDVNStephenson34 min
Oct 24, 6:14 AM CDTSevere Thunderstorm WarningDVNWhiteside46 min
Oct 24, 9:45 AM CDTSevere Thunderstorm WarningDVNBureau45 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.